Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Jackson, MS

March 6, 2003Clay County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 6, 2003, 12:03 AM CST for Clay County, Oktibbeha County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 12:03 AM CST (06:03 UTC)
Expired
Mar 6, 2003, 12:40 AM CST
In force
37 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Clay County, MS, Oktibbeha County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS54 KJAN 060603
SVRJAN
MSC025-105-060640-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1202 AM CST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1240 AM CST

* AT 1202 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF CEDAR BLUFF...OR ABOUT 5
  MILES NORTHEAST OF STARKVILLE...MOVING NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR WEST POINT AT 1210 AM CST

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. PEA SIZED 
HAIL HAS ALREADY BEEN REPORTED WITH THIS STORM.

LAT...LON 3355 8891 3340 8878 3365 8848 3367 8872

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 11:55 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 5, 11:55 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1155 PM CST WED MAR 05 2003

AN UPDATE TO THE FORECAST WILL BE FORTHCOMING.

THE FRONT IS FINALLY BEGINNING TO MOVE.  AS OF 1100 PM...IT HAS
INCHED PAST GREENWOOD AND IS MOVING ACROSS THE MISSISSIPPI RIVER AS
WE SPEAK.  RADAR SHOWS AN AREA OF RAIN...ALONG WITH A COUPLE OF
THUNDERSTORMS...ACROSS NORTH-CENTRAL PARTS OF THE STATE.  I FEEL
THAT THERE IS LITTLE...IF ANY...SEVERE WEATHER THREAT WITH ANY OF
THIS CONVECTION.  THE ATMOSPHERE IN THIS PART OF THE FORECAST AREA
HAS BEEN WORKED OVER BY PREVIOUS CONVECTION.

AROUND U.S. HIGHWAY 84 AND POINTS SOUTH...TEMPERATURES REMAIN NEAR
70 AT ALMOST MIDNIGHT...WITH DEWPOINTS IN THE UPPER 60S.  HERE...
WHERE YOUD EXPECT A GREATER POSSIBILITY OF SEVERE WEATHER...THE
ATMOSPHERE SHOULD REMAIN TOO CAPPED TO GENERATE MUCH IN THE WAY OF
CONVECTION.  WITH THE 850 MB JET EXPECTED TO INCREASE OVERNIGHT...I
DONT FORESEE THE CAP EASILY BREAKING.

SO IN GENERAL...THIS UPDATE WILL BE BASED UPON RADAR TRENDS.  THE
HIGHEST RAIN CHANCES WILL BE IN THE NORTH-CENTRAL/NORTHEAST
AREAS...THEN TAPERING TOWARD MORNING.  ELSEWHERE...IVE REDUCED RAIN
CHANCES.  THE LOWEST VALUES WILL BE IN OUR SOUTHEAST GROUPS...WHERE
ILL BE USING AROUND 30 PERCENT.  ALSO WITH THIS UPDATE...I PLAN ON
REMOVING THE SEVERE WORDING FROM THE FIRST PERIOD.

ISC GRIDS HAVE BEEN SENT.  THE TEXT FORECAST WILL BE OUT SHORTLY.

.JAN...
AR...NONE.
MS...NONE.
LA...NONE.

BUTTS
Hazardous weather outlook, Mar 5, 7:30 PM CST, 4 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
730 PM CST WED MAR 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
...ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE LATER
TONIGHT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 9 PM ACROSS
EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF
MISSISSIPPI.  THE GREATEST CONCERNS WITH ANY SEVERE THUNDERSTORMS
LATER TONIGHT WILL BE LARGE HAIL GREATER THAN THREE-QUARTERS OF
AN INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MILES AN
HOUR.  IN ADDITION...A FEW TORNADOES CANNOT BE RULED OUT.

EARLY THIS EVENING...A COLD FRONT EXTENDED FROM GREENWOOD
MISSISSIPPI TO JUST WEST OF ALEXANDRIA LOUISIANA.  EVEN THOUGH
THE THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED...ANOTHER
DISTURBANCE IN THE UPPER ATMOSPHERE IS FORECAST TO MOVE INTO THE
REGION AFTER 9 PM.  AS THIS DISTURBANCE INTERACTS WITH THE
EASTWARD-MOVING FRONT...PLENTY OF MOISTURE...AND POWERFUL JET
STREAM DYNAMICS TO RESULT IN THE POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS THE REGION.  WITH THE CHANGE IN WIND
DIRECTION AND SPEED WITH HEIGHT...OR WIND SHEAR...A FEW TORNADOES
WILL BE POSSIBLE...MAINLY NEAR ANY BOUNDARIES LEFT OVER FROM THE
THUNDERSTORMS THAT HAVE ALREADY OCCURRED.

SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS
EASTERN TEXAS AND WESTERN LOUISIANA WITH THE APPROACH OF THE NEXT
UPPER ATMOSPHERIC DISTURBANCE.	YOU ARE URGED TO KEEP ABREAST OF
THE WEATHER CONDITIONS TONIGHT AS THIS NEXT ROUND OF STORMS
APPROACHES THE AREA.

...FLOODING...
HEAVY RAINFALL...WHICH MAY RESULT IN THE PONDING OF WATER...WILL
BE POSSIBLE SOUTH OF A LINE FROM WINNSBORO LOUISIANA TO CANTON
AND DEKALB MISSISSIPPI.

ANOTHER UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH AN
EASTWARD-MOVING COLD FRONT AND A STRONG JET STREAM TO ALLOW
SHOWERS AND THUNDERSTORMS TO REMAIN A POSSIBILITY LATER TONIGHT.
WITH PLENTY OF GULF MOISTURE IN PLACE...HEAVY RAINFALL WILL
REMAIN POSSIBLE IN THE STRONGER THUNDERSTORMS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 5, 6:15 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
615 PM CST WED MAR 05 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    MARION                    MS   0.75 INCH HAIL
03/05/03   LAUDERDALE                     REPORTED BY LAUDERDALE
                                          COUNTY EMA.

0450 PM    2 N FLORENCE              MS   WIND DAMAGE
03/05/03   RANKIN                         A COUPLE OF TREES DOWN
                                          FALLING INTO POWERLINES.
                                          REPORTED BY
                                          HAMM/SPOTTER.
Special weather statement, Mar 5, 6:45 PM CST, 5 hours 18 minutes before
LAZ008-009-015-016-023>026-MSZ040>066-072>074-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CST WED MAR 5 2003

...TORNADO WATCH NUMBER 27 REMAINS IN EFFECT UNTIL 8 PM CST FOR MUCH
OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI...

AT 645 PM...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CONTINUED
OVER MUCH OF CENTRAL MISSISSIPPI EAST OF INTERSTATE 55. THE SHOWERS
AND STORMS WERE MOVING NORTHEAST AT 55 MPH.

THE THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED SOMEWHAT
OVER THE WATCH AREA. HOWEVER...SCATTERED THUNDERSTORMS WERE
DEVELOPING OVER EASTERN TEXAS AND WESTERN LOUISIANA...AND THE
THREAT OF SEVERE WEATHER WILL LIKELY INCREASE ACROSS THE WATCH AREA
FROM THE WEST BY 9 PM AS THESE STORMS APPROACH.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT...AND BE PREPARED FOR
THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER LATER THIS EVENING.
Local storm report, Mar 5, 6:48 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CST WED MAR 05 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    PEARL                     MS   FLOODING
03/05/03   RANKIN                         WATER OVER OLD BRANDON
                                          RD. WATER ABOUT TO ENTER
                                          OUTBUILDINGS IN
                                          RESIDENTIAL
                                          NEIGHBORHOOD.

0525 PM    JACKSON                   MS   FLOODING
03/05/03   HINDS                          HIGHWAY 18, 1 MILE
                                          SOUTHWEST OF I-20. WATER
                                          OVER BANKS OF SEVERAL
                                          CREEKS/STREAMS.

0538 PM    RAYMOND                   MS   FLOODING
03/05/03   HINDS                          WATER OVER BANKS OF
                                          SEVERAL CREEKS/STREAMS.

0500 PM    JACKSON AIRPORT           MS   FLOODING
03/05/03   RANKIN                         HIGHWAY 80 AND AIRPORT
                                          RD. 6-7 INCHES OF WATER
                                          OVER ROAD.
Special weather statement, Mar 5, 7:55 PM CST, 4 hours 8 minutes before
LAZ008-009-015-016-023>026-MSZ040>066-072>074-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
755 PM CST WED MAR 5 2003

...TORNADO WATCH NUMBER 27 REMAINS WILL EXPIRE AT 8 PM CST FOR MUCH
OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI...

THE THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED SOMEWHAT
OVER THE WATCH AREA. HOWEVER...SCATTERED THUNDERSTORMS WERE
DEVELOPING AT 755 PM OVER NORTHERN AND WESTERN LOUISIANA...AND THE
THREAT OF SEVERE WEATHER MAY INCREASE ACROSS THE WATCH AREA FROM THE
WEST LATER THIS EVENING AS THESE STORMS APPROACH.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT...AND BE PREPARED FOR
THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER OVERNIGHT.
Special weather statement, Mar 5, 7:55 PM CST, 4 hours 8 minutes before
LAZ008-009-015-016-023>026-MSZ040>066-072>074-060300-

SPECIAL WEATHER STATEMENT...CORRECTED TYPO IN HEADLINE
NATIONAL WEATHER SERVICE JACKSON MS
755 PM CST WED MAR 5 2003

...TORNADO WATCH NUMBER 27 WILL EXPIRE AT 8 PM CST FOR MUCH OF
NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI...

THE THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED SOMEWHAT
OVER THE WATCH AREA. HOWEVER...SCATTERED THUNDERSTORMS WERE
DEVELOPING AT 755 PM OVER NORTHERN AND WESTERN LOUISIANA...AND THE
THREAT OF SEVERE WEATHER MAY INCREASE ACROSS THE WATCH AREA FROM THE
WEST LATER THIS EVENING AS THESE STORMS APPROACH.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT...AND BE PREPARED FOR
THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER OVERNIGHT.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:54 PM CSTSevere Thunderstorm WarningJANLowndes26 min
Mar 5, 9:44 PM CSTSevere Thunderstorm WarningJANGrenada26 min
Mar 6, 5:08 PM CSTSevere Thunderstorm WarningJANForrest32 min
Mar 6, 5:38 PM CSTFlash Flood WarningJANForrest, Lamar, Marion2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.